Tuesday, July 20, 2010

American In The UK Taking Clomid & Has Thin Uterine Lining: Needs A Specialist



Question:

Hi Dr. Ramirez,

I will try to keep this as concise as possible. I am very healthy, slim and 29 years old, and have never had issues with my periods. My husband (29 years also) and I conceived on our first try last year, but unfortunately had a missed M/C at 12 wks (fetus stopped growing at 8 wks). Tests confirmed non-recurring genetic abnormality. After the D&C I had only spotting, until 5 days after when I had a very heavy bleed with large clots lasting only one day. Then I got my first period 6 weeks later. The 3 subsequent cycles were 42-45 days.

Pelvic ultrasound revealed PCOS, hormone levels were all normal, including thyroid. Lining on this ultrasound was only 5.5 on day 40, just before I started my period. I have just completed one round of 50 mg Clomid unmonitored due to travel, and BBT shows clear ovulation on day 18 with 12 day luteal phase. This cycle I have had my first follicle tracking on day 11 which showed dominant follicle at 15 mm, but lining of only 4 mm. My questions are:

1. Could the thin lining be due to problems from the D&C?

2. My gyn prescribed Progesterone pessaries for the second half of this cycle to help thicken the lining- is this the appropriate treatment?

3. When should I consider seeing a fertility specialist?

Thank you for your time- I am writing from London. M.

Answer:

Hello M. from the U.K.,

A thin lining could certainly be due to an over-vigorous D&C, leading to scarring in the uterus. This is called Asherman's syndrome. A procedure called hysteroscopy can be done to evaluate the uterus cavity for this. However, that being said, it is not very common to develop this with D&Cs. The more common possibility is a thin lining due to the use of Clomid.

Clomid is an estrogen receptor blocker and so blocks estrogen receptors at the endometrium (uterine lining). For that reason, many patients have to use extra estrogen given vaginally in order to overcome the blockage from the Clomid, or they use a different medication such as Femara or injectables.

Progesterone is NOT the hormone that thickens the uterine lining. Endometrial thickening and priming is dependent on ESTROGEN in the first half of the cycle. The fact that your doc told you the wrong info makes me skeptical that he/she clearly understands the physiology of this treatment. So, I think you should go see a fertility specialist instead. Without proper estrogen priming, the uterine lining will not be ready for implantation. The progesterone, which is given after ovulation, is to convert the endometrial lining to develop the "pinopodes" that are necessary for implantation. (See diagram up above, the "pinopodes" are small finger-like protrusions in the endometrium) Without the proper priming, the pinopodes will not develop.

Good Luck and keep trying, you should succeed with the right treatment path,

Edward J. Ramirez, M.D., FACOG
Executive Medical Director
The Fertility and Gynecology Center
Monterey Bay IVF Program
Monterey, California, U.S.A.

Comment: Thank you Dr. Ramirez! I am very grateful to have your opinion, which confirmed to me that I need to see a specialist. As an American living abroad, it can be daunting to find the same quality of health care that we take for granted in the US. Again, I really appreciate your help.

2 comments:

  1. question...I'm 32 years old indian woman.trying for pregnency.doctor prescribed fertility injection monthly.but my monthly menstrual flow become less and lasting for 2 days.is it okay at this stage?thank you for your time.

    ReplyDelete
    Replies
    1. A two day menstrual cycle is within normal limits.

      Delete

LinkWithin

Related Posts with Thumbnails